Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 68, NWS Columbia, SC

June 22, 20194 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2019, 3:39 PM EDT for 4 counties in Georgia. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2019, 3:39 PM EDT (19:39 UTC)
Expired
Jun 22, 2019, 4:30 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Robins AFB radar (KJGX), 117 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:16 PM EDTTSTM WND DMGWaynesboro, GABURKE COUNTY SHERIFF REPORTED TREES AND POWER LINES DOWN IN THE TOWN OF WAYNESBORO.
Jun 22, 4:36 PM EDTTSTM WND GST 585 Nne Waynesboro, GACORRECTS PREVIOUS TSTM WND GST REPORT FROM 5 NNE WAYNESBORO. SKYWARN SPOTTER REPORTED ESTIMATED WINDS OF 58 MPH, NO HAIL, EXTREMELY HEAVY RAINS.
Jun 22, 4:36 PM EDTTSTM WND GST 585 Nne Waynesboro, GASKYWARN SPOTTER REPORTED ESTIMATED WINDS OF 58 MPH, NO WINDS, EXTREMELY HEAVY RAINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:08 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS52 KCAE 221939
SVRCAE
GAC033-073-189-245-222030-
/O.NEW.KCAE.SV.W.0068.190622T1939Z-190622T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
339 PM EDT Sat Jun 22 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southern McDuffie County in east central Georgia...
  Southwestern Columbia County in east central Georgia...
  Northwestern Burke County in east central Georgia...
  Southwestern Richmond County in east central Georgia...

* Until 430 PM EDT.

* At 338 PM EDT, severe thunderstorms were located along a line
  extending from near Warrenton to Gough, moving east at 30 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Grovetown, Thomson, Waynesboro, Hephzibah, Harlem, McBean, Gough,
  Blythe, Dearing, Keysville, Vidette, Leitner Lake Conference
  Center, Liberty Park Community Center, Arties Pond Public Fishing
  Area, McDuffie County Fire Department, Adamsville, Bath-Edie, Pea
  Patch Aerodrome, McDuffie Regional Medical Center and Boneville.

This includes Interstate 20 in Georgia between mile markers 180 and
188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Persons in campgrounds should seek shelter until these storms pass.

&&

LAT...LON 3353 8228 3311 8177 3301 8228 3308 8229
      3323 8223 3327 8226 3327 8229 3331 8234
      3331 8239 3334 8244 3334 8250 3336 8253
      3335 8255 3341 8255 3344 8258
TIME...MOT...LOC 1938Z 256DEG 28KT 3336 8262 3310 8223 

HAIL...0.75IN
WIND...70MPH
 
$$
1 follow-up statement
767 
WWUS52 KCAE 221957
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
357 PM EDT Sat Jun 22 2019

GAC033-073-189-245-222030-
/O.CON.KCAE.SV.W.0068.000000T0000Z-190622T2030Z/
McDuffie GA-Columbia GA-Burke GA-Richmond GA-
357 PM EDT Sat Jun 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN MCDUFFIE...SOUTHWESTERN COLUMBIA...NORTHWESTERN BURKE
AND SOUTHWESTERN RICHMOND COUNTIES...

At 356 PM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Thomson to near Gough, moving east at
30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Grovetown, Thomson, Waynesboro, Hephzibah, Harlem, McBean, Gough,
Blythe, Dearing, Keysville, Vidette, Leitner Lake Conference Center,
Liberty Park Community Center, Arties Pond Public Fishing Area,
McDuffie County Fire Department, Adamsville, Bath-Edie, Pea Patch
Aerodrome, McDuffie Regional Medical Center and Boneville.

This includes Interstate 20 in Georgia between mile markers 180 and
188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should seek shelter until these storms pass.

&&

LAT...LON 3353 8228 3311 8177 3301 8228 3308 8229
      3323 8223 3327 8226 3327 8229 3331 8234
      3331 8239 3334 8244 3334 8250 3336 8253
      3335 8255 3341 8255 3344 8258
TIME...MOT...LOC 1956Z 256DEG 28KT 3338 8252 3312 8213 

HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:00 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
200 PM EDT Sat Jun 22 2019

.SYNOPSIS...
A frontal boundary will remain in the forecast area through
tonight bringing a possibility of severe thunderstorms. The
front will become diffuse under upper ridging early next week
and this pattern supports mainly scattered afternoon
thunderstorms and above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern again is...the increasing potential for
organized severe thunderstorms this afternoon into the early
evening. Another mesoscale convective system (MCS) in the
Carolina Mountains at 17z is forecast to move southeast in
northwest flow aloft and move across the region through early
evening. In addition, convection increasing in east central GA
near outflow boundaries where instability strong to extreme
moving toward the CSRA likely to intensify. The meso-analysis
across our area at 17z...A low level cap and negative CAPE has
kept clouds at bay and weaker surface based instability through
the early afternoon. However a closer look at the area laps and
forecast soundings suggest a somewhat loaded gun sounding with
considerable CAPE in the mixed layer MUCAPE 3000-4000 J/kg
across the southern CWA. The effective deep layer shear near 30
knots is a concern. The potentially strong to extreme
instability across the southern CWA should be enough to sustain
or promote severe convection given the relatively strong deep
layer effective shear. SPC has a good part of the CWA in
enhanced risk of severe weather...even deeper into the capped
environment...and a convective watch appears likely. The high
resolution models all show convection in the area with different
solutions...but expect most storms to move east of the area
after 00z. high pops early then Decreasing pops overnight. Heavy
rain possible with high precipitable water but storm movement
should limit precip amounts. Temperatures again in the low 70s
for lows. Stratus may develop across the north Midlands after
midnight and spread south as boundary shift to the south.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Upper ridge axis just to the west of the region. The latest
models appear to shift the frontal boundary a little further
south, so the stronger instability may be in Georgia or across
the western CWA/CSRA. The northern Midlands should be in a more
stable environment than previous days. Expect slightly cooler
temperatures due to considerable clouds at least early and the
frontal boundary further south, so cut temps a bit. With weak
short waves rotating over ridge and possibly moderate
instability and high low-level moisture, scattered afternoon
convection expected but severe threat appears lower.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The weather pattern over the Southeast U.S. transitions from a
northwest flow aloft to a building summer time ridge axis during the
next week. Increased subsidence, the lack of significant upper
level forcing, and rising H5 heights will lead to a slight
chance of diurnal convection Monday through Tuesday.

A low level southerly flow later next week will increase POPs to a
chance of afternoon and evening showers and thunderstorms Wednesday
through Saturday. Temperatures will be near normal for late June.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Surface boundary across the area to focus convection/convergence
this evening. Scattered cumulus across the area early this
afternoon with some mid level clouds. Another mesoscale
convective system moving southeast from the Carolina Mountains
across the region late this afternoon and early evening. Other
storms approaching from east central Georgia. Despite capping at
the moment, The air mass will be strongly unstable across the
region through the early evening. Brief restrictions expected
early evening associated with convection. gusty winds also
possible near storms mainly from the west- northwest direction,
possibly in excess of 30 knots.

Frontal boundary shifts south overnight, stratus may develop
late tonight although confidence not high. This will result in
IFR ceilings at CAE/CUB and possibly OGB. Brief fog possible at
all terminals with light winds in the boundary layer. Ceilings
should improve by 14z-16z. Light winds becoming northwest or
north after 12z.

.EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and
evening thunderstorms and associated restrictions will occur during
the period. A few locations may have early morning stratus and
fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 22, 5:22 AM EDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
522 AM EDT Sat Jun 22 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
230930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
522 AM EDT Sat Jun 22 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is the potential for additional severe thunderstorms this
afternoon and evening. The primary hazard will be damaging straight-
line wind, but large hail could also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:42 AM EDTSevere Thunderstorm WarningCAELincoln48 min
Jun 22, 4:05 AM EDTSevere Thunderstorm WarningCAERichmond55 min
Jun 22, 4:26 AM EDTSevere Thunderstorm WarningCAEBurke34 min
Jun 22, 4:04 PM EDTSpecial Weather StatementCAEColumbia, Lincoln41 min
Jun 22, 4:23 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond52 min
Jun 22, 4:34 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie, Richmond41 min
Jun 22, 5:15 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, Lincoln, McDuffie, Richmond45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.